- About this Journal ·
- Abstracting and Indexing ·
- Advance Access ·
- Aims and Scope ·
- Article Processing Charges ·
- Articles in Press ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
International Journal of Mathematics and Mathematical Sciences
Volume 2012 (2012), Article ID 574634, 7 pages
On Generalized Flett's Mean Value Theorem
Institute of Mathematics, Faculty of Science, Pavol Jozef Šafárik University in Košice, Jesenná 5, 040 01 Košice, Slovakia
Received 27 March 2012; Accepted 20 September 2012
Academic Editor: Adolfo Ballester-Bolinches
Copyright © 2012 Jana Molnárová. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We present a new proof of generalized Flett's mean value theorem due to Pawlikowska (from 1999) using only the original Flett's mean value theorem. Also, a Trahan-type condition is established in general case.
Mean value theorems play an essential role in analysis. The simplest form of the mean value theorem due to Rolle is well known.
Theorem 1.1 (Rolle’s mean value theorem). If is continuous on and differentiable on and , then there exist a number such that .
A geometric interpretation of Theorem 1.1 states that if the curve has a tangent at each point in and , then there exists a point such that the tangent at is parallel to the -axis. One may ask a natural question: What if we remove the boundary condition ? The answer is well known as the Lagrange mean value theorem. For the sake of brevity put for functions defined on (for which the expression has a sense). If , we simply write .
Theorem 1.2 (Lagrange’s mean value theorem). If is continuous on and differentiable on , then there exist a number such that .
Clearly, Theorem 1.2 reduces to Theorem 1.1 if . Geometrically, Theorem 1.2 states that given a line joining two points on the graph of a differentiable function , namely, and , then there exists a point such that the tangent at is parallel to the given line .
In connection with Theorem 1.1, the following question may arise: Are there changes if in Theorem 1.1 the hypothesis refers to higher-order derivatives? Flett, see , first proved in 1958 the following answer to this question for which gives a variant of Lagrange’s mean value theorem with the Rolle-type condition.
Theorem 1.3 (Flett’s mean value theorem). If is a differentiable function on and , then there exists a number such that
Flett’s original proof, see , uses Theorem 1.1. A slightly different proof which uses Fermat’s theorem instead of Rolle’s can be found in . There is a nice geometric interpretation of Theorem 1.3: if the curve has a tangent at each point in and if the tangents at and are parallel, then there exists a point such that the tangent at passes through the point ; see Figure 1.
Theorem 1.4 (Riedel-Sahoo). If is a differentiable function on , then there exist a number such that
We point out that there are also other sufficient conditions guaranteeing the existence of a point satisfying (1.2). First such a condition was published in Trahan’s work . An interesting idea is presented in paper  where the discrete and integral arithmetic mean is used. We suppose that this idea may be further generalized for the case of means studied, for example, in [6–8].
In recent years there has been renewed interest in Flett’s mean value theorem; see a survey in . Among the many other extensions and generalizations of Theorem 1.3, see, for example, [10–13], we focus on that of Iwona Pawlikowska  solving the question of Zsolt Pales raised at the 35th International Symposium on Functional Equations held in Graz in 1997.
Theorem 1.5 (Pawlikowska). Let be -times differentiable on and . Then there exists such that
Observe that Pawlikowska’s theorem has a close relationship with the th Taylor polynomial of . Indeed, for Pawlikowska’s theorem has the following very easy form .
Pawlikowska’s proof follows up the original idea of Flett; see , considering the auxiliary function where for and using Theorem 1.1. In what follows we provide a different proof of Theorem 1.5 which uses only iterations of an appropriate auxiliary function and Theorem 1.3. In Section 3 we give a general version of Trahan condition, compare  under which Pawlikowska’s theorem holds.
2. New Proof of Pawlikowska’s Theorem
The key tool in our proof consists in using the auxiliary function Running through all indices , we show that its derivative fulfills assumptions of Flett’s mean value theorem and it implies the validity of Flett’s mean value theorem for the th derivative of , where .
Indeed, for we have and . Clearly, , so applying Flett’s mean value theorem for on there exists , such that ; that is, Then for , we get and by (2.2). So, by Flett’s mean value theorem for on , there exists such that , which is equivalent to Continuing this way after steps, , there exists such that Considering the function , we get Clearly, by (2.5). Then by Flett’s mean value theorem for on , there exists such that Since the equality (2.7) yields which corresponds to (1.4).
It is also possible to state the result which no longer requires any endpoint conditions. If we consider the auxiliary function then the analogous way as in the proof of Theorem 1.5 yields the following result also given in  including Riedel-Sahoo’s Theorem 1.4 as a special case ().
Theorem 2.1. If is -times differentiable on , then there exists such that
Note that the case is used to extend Flett’s mean value theorem for holomorphic functions; see . An easy generalization of Pawlikowska’s theorem involving two functions is the following one.
Theorem 2.2. Let , be -times differentiable on and . Then there exists such that
This may be verified applying Pawlikowska’s theorem to the auxiliary function A different proof will be presented in the following section.
3. A Trahan-Type Condition
Modifying Trahan’s original proof using Pawlikowska’s auxiliary function , we are able to state the following condition for validity (1.4).
Theorem 3.1. Let be -times differentiable on and where . Then there exists satisfying (1.4).
Now we provide an alternative proof of Theorem 2.2 which does not use, original Pawlikowska’s theorem.
Proof of Theorem 2.2. For put and . Define the auxiliary function as follows: Clearly, is continuous on , differentiable on , and for there holds Then and by [; Lemma 1] there exists such that ; that is, which completes the proof.
The work was partially supported by the Internal Grant VVGS-PF-2012-36.
- T. M. Flett, “A mean value theorem,” The Mathematical Gazette, vol. 42, pp. 38–39, 1958.
- T.-L. Rădulescu, V. D. Rădulescu, and T. Andreescu, Problems in Real Analysis: Advanced Calculus on the Real Axis, Springer, New York, NY, USA, 2009.
- P. K. Sahoo and T. Riedel, Mean Value Theorems and Functional Equations, World Scientific, River Edge, NJ, USA, 1998.
- D. H. Trahan, “A new type of mean value theorem,” Mathematics Magazine, vol. 39, pp. 264–268, 1966.
- J. Tong, “On Flett’s mean value theorem,” International Journal of Mathematical Education in Science & Technology, vol. 35, pp. 936–941, 2004.
- J. Haluška and O. Hutník, “Some inequalities involving integral means,” Tatra Mountains Mathematical Publications, vol. 35, pp. 131–146, 2007.
- O. Hutník, “On Hadamard type inequalities for generalized weighted quasi-arithmetic means,” Journal of Inequalities in Pure and Applied Mathematics, vol. 7, no. 3, article 96, 2006.
- O. Hutník, “Some integral inequalities of Hölder and Minkowski type,” Colloquium Mathematicum, vol. 108, no. 2, pp. 247–261, 2007.
- O. Hutník and J. Molnárová, “On Flett’s mean value theorem,” In press.
- R. M. Davitt, R. C. Powers, T. Riedel, and P. K. Sahoo, “Flett's mean value theorem for holomorphic functions,” Mathematics Magazine, vol. 72, no. 4, pp. 304–307, 1999.
- M. Das, T. Riedel, and P. K. Sahoo, “Flett's mean value theorem for approximately differentiable functions,” Radovi Matematički, vol. 10, no. 2, pp. 157–164, 2001.
- I. Jędrzejewska and B. Szkopińska, “On generalizations of Flett's theorem,” Real Analysis Exchange, vol. 30, no. 1, pp. 75–86, 2004.
- R. C. Powers, T. Riedel, and P. K. Sahoo, “Flett's mean value theorem in topological vector spaces,” International Journal of Mathematics and Mathematical Sciences, vol. 27, no. 11, pp. 689–694, 2001.
- I. Pawlikowska, “An extension of a theorem of Flett,” Demonstratio Mathematica, vol. 32, no. 2, pp. 281–286, 1999.